Oklahoma, 2002

Flash Flood and Hail in Oklahoma, August 13 to 14, 2002

August 13 to 14, 2002 · NWS OUN · 22 events in 12 counties and zones

12 hail, 8 thunderstorm wind, 1 heavy rain, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$48,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 13, 2:41 PM CST, 4 minutes earlier.

Area forecast discussion, Aug 13, 2:41 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
341 PM CDT TUE AUG 13 2002

SHOWERS AND THUNDERSTORMS HAVE PERSISTED FOR MUCH OF THE DAY ACRS
PORTIONS OF NORTHERN AND CENTRAL OK. OUTFLOW/FNT HAD PUSHED SWD
INTO FAR SRN SECS OF THE FA BY AFTN. ADDITIONAL DEVELOPMENT HAS
OCCURED ALONG AND BEHIND THE BOUNDARY...MAINLY OVER THE ERN TWO
THIRDS OF THE FA. EXPECT FNT TO CONTINUE TO ADVANCE SWD INTO MOIST
UNSTABLE AMS THIS EVENING. EXPECT SUFF LIFT ALONG AND NORTH OF THE
BOUNDARY AS S/W CONTINUES TO ADVANCE EWD INTO THE PLAINS. BY WED UPR
SYS BEGINS TO LIFT NE OF THE AREA WITH SFC BNDRY WEAKENING. WILL
LEAVE LO POPS IN THE SE FOR RESIDUAL ACTIVITY WITH REMAINDER OF THE
FA DRY. WARMING TREND EXPECTED TO BEGIN THURSDAY AS LO LVL SLY FLOW
RETURNS. LTL CHANGE TO EXTENDED.

FCSTID =02
OKC   63  86  64  92 /  40  10  10  10
HBR   62  87  66  94 /  20  10  10  10
SPS   66  90  68  96 /  50  10  10  10
GAG   55  86  63  94 /  10  10  10  10
PNC   61  86  65  93 /  40  10  10  10
DUA   66  86  68  93 /  80  20  10  10

.OUN...
.OK...NONE.
.TX...NONE.

In the hours before

Special weather statement, Aug 13, 11:00 AM CST, 3 hours 45 minutes before
OKZ004>048-050>052-TXZ083>090-140000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE AUG 13 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH TONIGHT ACROSS MOST OF OKLAHOMA AND ALL OF WESTERN NORTH
TEXAS.

LOCATION...
THE SLIGHT RISK AREA COVERS LOCATIONS SOUTH OF A LINE EXTENDING FROM
CHEYENNE TO STILLWATER. IN OKLAHOMA...THIS INCLUDES THE CITIES OF
WEATHERFORD...OKLAHOMA CITY...LAWTON...ARDMORE...AND DURANT. IN
TEXAS...QUANAH...VERNON...WICHITA FALLS...MUNDAY...SEYMOUR...AND
HENRIETTA.

DISCUSSION...
A STRONG COLD FRONT WILL MOVE CONTINUE TO MOVE THROUGH CENTRAL AND
SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS THIS AFTERNOON AND
EVENING. A RELATIVELY STRONG CAPPING INVERSION HAS PREVENTED
THUNDERSTORM DEVELOPMENT ALONG AND JUST NORTH OF THE FRONT ACROSS
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. HOWEVER...AS COOLER
TEMPERATURES ALOFT SPREAD INTO THE AREA...RAPID DEVELOPMENT OF
THUNDERSTORMS IS STILL POSSIBLE THIS AFTERNOON AND TONIGHT...MAINLY
ALONG AND NORTH OF THE FRONT. DUE TO ADEQUATE INSTABILITY AND WIND
SHEAR ACROSS THE RISK AREA...SUPERCELL THUNDERSTORMS WILL BE
POSSIBLE. THE HIGHEST PROBABILITY FOR THESE STORMS WILL BE ACROSS
WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA LATE THIS AFTERNOON AND
EVENING...BEHIND THE COLD FRONT. THIS WOULD YIELD A PRIMARY IMPACT
OF LARGE HAIL AND DAMAGING WIND GUSTS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WED AUG 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
LOCALIZED FLOODING WILL BE POSSIBLE...ESPECIALLY ACROSS PORTIONS OF
CENTRAL OKLAHOMA...WHERE SOME LOCATIONS HAVE ALREADY RECEIVED 3 TO 5
INCHES OF RAIN THE PAST 2 DAYS.

11
Special weather statement, Aug 13, 1:20 PM CST, 1 hour 25 minutes before
OKZ004>048-050>052-TXZ083>090-140000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED DISCUSSION...
NATIONAL WEATHER SERVICE NORMAN OK
220 PM CDT TUE AUG 13 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH TONIGHT ACROSS MOST OF OKLAHOMA AND ALL OF WESTERN NORTH
TEXAS.

LOCATION...
THE SLIGHT RISK AREA COVERS LOCATIONS SOUTH OF A LINE EXTENDING FROM
CHEYENNE TO STILLWATER. IN OKLAHOMA...THIS INCLUDES THE CITIES OF
WEATHERFORD...OKLAHOMA CITY...LAWTON...ARDMORE...AND DURANT. IN
TEXAS...QUANAH...VERNON...WICHITA FALLS...MUNDAY...SEYMOUR...AND
HENRIETTA.

DISCUSSION...
A STRONG COLD FRONT WILL CONTINUE TO MOVE THROUGH CENTRAL AND
SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS THIS AFTERNOON AND
EVENING. A RELATIVELY STRONG CAPPING INVERSION HAS PREVENTED
THUNDERSTORM DEVELOPMENT ALONG AND JUST NORTH OF THE FRONT ACROSS
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. HOWEVER...AS COOLER
TEMPERATURES ALOFT SPREAD INTO THE AREA...RAPID DEVELOPMENT OF
THUNDERSTORMS IS STILL POSSIBLE THIS AFTERNOON AND TONIGHT...MAINLY
ALONG AND NORTH OF THE FRONT. DUE TO ADEQUATE INSTABILITY AND WIND
SHEAR ACROSS THE RISK AREA...SUPERCELL THUNDERSTORMS WILL BE
POSSIBLE. THE HIGHEST PROBABILITY FOR THESE STORMS WILL BE ACROSS
WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA LATE THIS AFTERNOON AND
EVENING...BEHIND THE COLD FRONT. THIS WOULD YIELD A PRIMARY IMPACT
OF LARGE HAIL AND DAMAGING WIND GUSTS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WED AUG 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
LOCALIZED FLOODING WILL BE POSSIBLE...ESPECIALLY ACROSS PORTIONS OF
CENTRAL OKLAHOMA...WHERE SOME LOCATIONS HAVE ALREADY RECEIVED 3 TO 5
INCHES OF RAIN THE PAST 2 DAYS.

11

The radar

The Norman radar (KTLX), 27 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

12 hail, 8 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Oklahoma

When
August 13, 2:45 PM CST
Where
Oklahoma County, Oklahoma City
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Steady rain during the day helped a portion of a roof to collapse, causing a 3 ft. by 4 ft. section of ceiling tiles to fall on a young boy, injuring him.

Hail, Garvin

When
August 13, 3:40 PM CST
Where
Garvin County, 3 mi S of Stratford
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.750, -96.950

Hail, Garvin

When
August 13, 3:45 PM CST
Where
Garvin County, Stratford
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.800, -96.950

Hail, Kay

When
August 13, 3:55 PM CST
Where
Kay County, Ponca City
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.700, -97.083

Hail, Pottawatomie

When
August 13, 3:58 PM CST
Where
Pottawatomie County, 2 mi NE of Brooksville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.217, -96.933

Hail, Garvin

When
August 13, 5:30 PM CST
Where
Garvin County, 3 mi SSW of Pauls Valley
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
34.700, -97.233

Hail, Murray

When
August 13, 6:08 PM CST
Where
Murray County, Davis
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.500, -97.117

Hail, Murray

When
August 13, 6:10 PM CST
Where
Murray County, Davis
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.500, -97.117

Thunderstorm Wind, Murray

When
August 13, 6:10 PM CST
Where
Murray County, 6 mi E of Davis
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
34.500, -97.017

A trailer home was unroofed, and trees were downed.

Hail, Carter

When
August 13, 6:25 PM CST
Where
Carter County, 1 mi NW of Ardmore
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
34.200, -97.150

Hail, Carter

When
August 13, 6:31 PM CST
Where
Carter County, Springer
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.317, -97.150

Hail, Johnston

When
August 13, 7:30 PM CST
Where
Johnston County, 1 mi E of Wapanucka
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.367, -96.400

Hail, Grady

When
August 13, 8:30 PM CST
Where
Grady County, 2 mi E of Middleberg
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.100, -97.550

Thunderstorm Wind, Atoka

When
August 13, 8:30 PM CST
Where
Atoka County, 2 mi SSW of Caney
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
34.200, -96.233

Hail, Cotton

When
August 13, 9:15 PM CST
Where
Cotton County, Walters
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.350, -98.300

Thunderstorm Wind, Marshall

When
August 13, 11:30 PM CST
Where
Marshall County, 3 mi SW of Kingston
Property damage
$10
Reported by
STORM CHASER
Coordinates
33.967, -96.750

Large tree limbs were downed.

Thunderstorm Wind, Bryan

When
August 13, 11:55 PM CST
Where
Bryan County, Cartwright
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
33.850, -96.567

A carport and chimney were damaged, and power lines were downed.

Thunderstorm Wind, Bryan

When
August 14, 12:00 AM CST
Where
Bryan County, Colbert
Measured
61 kt (70 mph)
Property damage
$500
Reported by
EMERGENCY MANAGER
Coordinates
33.850, -96.500

Trees were downed.

Thunderstorm Wind, Marshall

When
August 14, 12:00 AM CST
Where
Marshall County, 3 mi E of Kingston
Property damage
$10
Reported by
GENERAL PUBLIC
Coordinates
34.000, -96.667

Three inch diameter tree limbs were downed.

Thunderstorm Wind, Bryan

When
August 14, 12:05 AM CST
Where
Bryan County, Achille
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
33.833, -96.383

A trailer was damaged.

Thunderstorm Wind, Bryan

When
August 14, 12:20 AM CST
Where
Bryan County, Kemp
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
33.767, -96.350

A large tree fell on a house.

Flash Flood, Johnston

When
August 14, 4:30 AM CST to 11:00 AM CST
Where
Johnston County, 3 mi SW of Coleman
Reported by
GENERAL PUBLIC
Coordinates
34.317, -96.661 (the zone’s center; the record gives no point)

Sandy Creek Road was partially covered with water.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2002Every state in 2002This day in weather historyWarnings in Oklahoma, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312186, 5312113, 5312184, 5312127, 5312114, 5312128, 5312115, 5312118, 5312119, 5312116, 5312117, 5312120, 5312121, 5312122, 5312129, 5312183, 5312123, 5312124, 5312182, 5312125, 5312126, 5312185.